LETTER TO THE EDITOR
Year : 2013 | Volume
: 24 | Issue : 3 | Page : 580--582
Fatal outcome due to sirolimus-induced acute hepatitis, myelosuppression and fever in a kidney allograft recipient
Soumaya Yaich, Nada El Aoud, Sawssen Zaghdane, Khaled Charfeddine, Mahmoud Kharrat, Mondher Masmoudi, Jamil Hachicha
Department of Nephrology, Hedi Chaker Hospital, Sfax, Tunisia
Department of Nephrology, Hedi Chaker Hospital, Sfax
|How to cite this article:|
Yaich S, El Aoud N, Zaghdane S, Charfeddine K, Kharrat M, Masmoudi M, Hachicha J. Fatal outcome due to sirolimus-induced acute hepatitis, myelosuppression and fever in a kidney allograft recipient.Saudi J Kidney Dis Transpl 2013;24:580-582
|How to cite this URL:|
Yaich S, El Aoud N, Zaghdane S, Charfeddine K, Kharrat M, Masmoudi M, Hachicha J. Fatal outcome due to sirolimus-induced acute hepatitis, myelosuppression and fever in a kidney allograft recipient. Saudi J Kidney Dis Transpl [serial online] 2013 [cited 2019 Aug 18 ];24:580-582
Available from: http://www.sjkdt.org/text.asp?2013/24/3/580/111072
To the Editor,
Sirolimus (SRL) is a macrolide lactone increasingly being used in organ transplantation as an immunosuppressive drug. It is also used to avoid chronic rejection and calcineurin-related nephrotoxicity, and, recently, anti-tumor properties has been reported with SRL. , However, the use of SRL has been limited by the high incidence of side-effects. The main adverse effects of this drug are hyperlipidemia, myelosuppression, interstitial pneumonitis, impaired wound healing, lymphoceles and mouth ulcers. 
Herein, we report the case of a 33-year-old man, on peritoneal dialysis since 2008 secondary to an unknown nephropathy. He received kidney transplantation from a living donor (his wife, full HLA mismatch) on December 2009. Urine output was immediate and the post-operative course was uneventful. He was discharged on the 14 th day with a stable renal function at 94 μmol/L on a triple immunosuppressive therapy of mycophenolate mofetil (MMF), cyclosporine with trough levels of 150-200 ng/mL and corticosteroids (10 mg/d). He was admitted one month later for cytomegalovirus (CMV) infection successfully treated with a 15-day ganciclovir course. On September 2010, he developed cutaneous Kaposi sarcoma (KS). Check up for other location for KS involved thoracic, abdominal and pelvic CT scan, bone marrow biopsy, colonoscopy and gastroscopy, which showed a unique gastric lesion. Treatment consisted of a switch to cyclosporine/SRL with discontinuation of MMF.
One month later, he was admitted to the transplant unit with high-grade fever recorded up to 41°C. Clinical examination was essentially normal. Laboratory tests revealed serum creatinine 97 μmol/L, white blood count (WBC) 2700/mm 3 , hemoglobin level 12.5 g/dL, platelet count 34,000/mm 3 , C-reactive protein 213 mg/L, cytolysis (alanine aminotransferase 85 IU/mL and aspartate aminotransferase 115 IU/mL) and cholestasis (γ glutamyl transferase 180 IU/mL, alkaline phosphatase 427 IU/mL). The blood level of SRL was 12 ng/mL. Patient serum was tested for viruses [Epstein-Barr virus (EBV); hepatitis B, C, E and A; herpes simplex virus; human herpes virus 8 (HHV8); HHV6, parvo B19; human immunodeficiency virus (HIV)], parasites and fungi (toxoplasma, leshmania, candida, aspergillus, pneumocystis) and bacteria (chlamydiae, brucella, rickettsia, mycoplasma). Repeated pulmonary radiographs were normal. Urine analysis and fecal and repeated blood cultures were negative. Cytomegalovirus (CMV) antigenemia pp65 was negative. Polymerase chain reaction CMV, parvo B19, hepatitis B and C were all negative as well. Sputum examinations performed for Mycobacterium tuberculosis for three consecutive days were negative. Antinuclear antibodies and antineutrophil cytoplasmic antibodies were negative. Anti-liver-kidney microsome antibody type 1 (anti-LKM1) and anti-smooth muscle and anti-mitochondria antibodies were also negative. Large broad-spectrum antibiotics were prescribed but stopped after seven days as no clinical improvement was achieved. The cerebrospinal fluid was examined for bacteria, tuberculosis, cryptococcus, toxoplasma and HSV, but was also negative. Thoracic, abdominal, pelvic and cerebral computerised tomogram (CT) scans were normal. Bone marrow examination (including cultures for bacteria, tuberculosis and leishmania) was normal; specifically, there was no sign of hemophagocytosis. Cerebral magnetic resonance imaging was normal. Echocardiogram excluded infectious endocarditis. Bronchoalveolar lavage was negative for nocardia and pneumocystis. Drug fever was suspected and SRL was replaced by tacrolimus. Fever decreased after 24 h but, unfortunately, he developed cough, recurrence of fever and crackles on lung examination two days later. Laboratory tests revealed WBC 13,200/mm 3 and elevated procalcitonin. Chest X-ray revealed bilateral lesions of the lower pulmonary field. Thoracic CT scan confirmed the presence of bilateral pneumonia. Broad-spectrum antibiotics were immediately instituted but the patient developed multiorgan failure and died four days later.
SRL-related fever has already been reported. In fact, Aires et al described a renal transplant patient who developed fever one month after introduction of SRL.  Extensive investigations failed to reveal any focus of infection and SRL withdrawal resulted in a disappearance of fever and complete resolution of inflammatory markers.  A similar case of SRL-induced drug fever in a liver transplant recipient has been reported by Schacherer et al. 
Fever has also been described as a side-effect of the novel rapamycin-derived immunosuppressant everolimus. Dorshner et al reported the case of a heart transplant recipient who received corticosteroids, cyclosporine and everolimus as immunosuppressive regimen and who suffered from intermittent fever during two years.  An extensive check up for infection focus was negative; therefore, everolimus was switched to azathioprine. Clinical improvement was obtained within two weeks and C-reactive protein was normalized.
Acute hepatitis is an uncommon side-effect of SRL, resulting in increasing of the transaminase levels.  Jacques et al reported a case of SRL-induced severe hepatitis in a renal transplant recipient confirmed by liver biopsy.  The occurrence of hepatitis rapidly after the introduction of SRL, the negative results of the extensive work up done and that of the liver biopsy and the improvement that occurred in transaminase levels after SRL discontinuation are in favor of the diagnosis of SRL-induced hepatitis. Niemczyk et al also described a case of a patient who developed elevated liver enzymes 16 months after SRL introduction.  The causative relationship with SRL is less suggestive than that described by Jacques et al.  ,  In fact, biopsy liver was not contributory; moreover, their patient had received other drugs that were likely to induce hepatotoxicity.
To the best of our knowledge, this is the first case of SRL toxicity that associates fever, acute hepatitis and myelosupression. The causative relationship was considered after extensive check up for infection, immune-mediated diseases and malignancies. The decline of fever after discontinuation of SRL is in favor of this hypothesis. We thought that the bilateral pneumonia that he developed later is a separate problem. This infection may be attributed to the profound immunosupression that our patient had as a consequence of concomitant myelosuppression and neutropenia. Unfortunately, the outcome was rapidly fatal and we did not have enough time to observe the evolution of temperature curve, blood cell count and liver enzymes after SRL discontinuation.
The mechanism by which SRL induces hepatotoxicity is not well established. Reduction of hepatocyte regeneration by an increase of hepatocyte sensitivity to TGF β has been considered as a factor as well as an increase of sensitivity to TNF-related apoptosis-inducing ligand (TRAIL) and also interferon-induced apoptosis. 
Use of mammalian target of rapamycin inhibitors (mTOR) is increasing manifold. Therefore, awareness and an early recognition of fever and hepatitis as potential side-effects of these drugs is important to avoid such fatal outcome. A diagnosis of drug toxicity in a transplant recipient can only be made after extensive and expensive investigations to rule out infections, auto-immune disorders and lymphoproliferative diseases.
|1||Thaunat O, Beaumont C, Chatenoud L, et al. Anemia after late introduction of sirolimus may correlate with biochemical evidence of a chronic inflammatory state. Transplantation 2005;80:1212-9.|
|2||Aires I, Carvalho D, Remédio F, et al. Sirolimus-induced drug fever in a renal transplant patient: A case report. Transpl Proc 2009;41:957-8.|
|3||Stallone G, Infante B, Grandaliano G, Gesualdo L. Management of side effects of sirolimus therapy. Transplantation 2009;87(8 Suppl):23-6.|
|4||Schacherer D, Zeitoun M, Buttner R, et al. Sirolimus-induced drug fever and ciclosporin-induced leukencephalopathia with seizures in one liver transplant recipient. World J Gastroenterol 2007;13:6090-3.|
|5||Dorschner L, Speich R, Ruschitzka F, Seebach JD, Gallino A. Everolimus -induced drug fever after heart transplantation. Transplantation 2004;78:303-4.|
|6||Jacques J, Dickson Z, Carrier P, et al. Severe sirolimus-induced acute hepatitis in a renal transplant recipient. Transplant Int 2010;23: 967-70.|
|7||Niemczyk M, Wyzga³ J, Perkowska A, Porowski D, Paczek L. Sirolimus-associated hepatotoxicity in the kidney graft recipient. Transplant Int 2005;18:1302-3.|
|8||Parent R, Kolippakkam D, Booth G, Beretta L. Mammalian target of rapamycin activation impairs hepatocytic differenciation and target genes moderating lipid homeostasis and hepatocellular growth. Cancer Res 2007;67: 4337-45.|